edema questionRegister Today!
- by clearblue3 Dec 4, '11Okay so I have a patient with significant edema and cellulitis (yes the same patient for those of you who read my cellulitis question! :-) ) I read his medical dx in several spots in his chart on the computer and happened to come across just one place that mentioned CHF. The patient is unaware of this dx and he isn't being treated for it except for his HCTZ/ACE for his HTN (and maybe for his CHF too?) He has had lymphedema for 20+ years. He also has SOB with activity. He has a BMI of 47. My question is how do I know if the edema/lymphedema and SOB are from the CHF or if the SOB is from obesity and lack of activity and the lymphedema is primary in nature? I am working on a care plan so I am just not sure whether to link his edema to his CHF or not.
So far I have this for cardio:
Decreased cardiac ouput r/t impaired cardiac function
Ineffective tissue perfusion r/t edema/lyphedema
For nutrition/hydration I have:
Excess fluid volume r/t compromised regulatory system and inflammation secondary to CHF??
Thanks for any thoughts!
- Dec 4, '11 by clearblue3Definitely! That is so frustrating :-)
One more question... why would he be on IV fluids-0.9% NS at 80 ml/hr? Just for the infection? even though he has all of this edema in his legs?
- Dec 4, '11 by quiksilverkn12I also had a pt who had edema and cellulitis. and cellulitis possibly caused the edema. Im sure the foot? is really big yeah? did u listen to lung sounds and hear crackles? if theres none, then its probably not from the CHF. but i am def not a hundred percent sure about this. and maybe he's on IV to increase cardiac output maybe? hows his blood pressure? Actually i have no idea, I am just putting things out there. I would also like to know....
- Dec 4, '11 by clearblue3thanks for the ideas! I talked to my instructor today...she wasn't sure since we only briefly had this patient. But since he has had this edema issue for 20+ yrs she was guessing that maybe it was from long standing CHF. She also questioned why the IV was set at 80ml/hr and not slower since he probably didn't need much extra fluid...maybe just an IV for his antibiotics. BP was fine...it got lower after he took some lasix but WNL. no crackles in the lungs so maybe that with the edema means right sided heart failure instead of left (in which fluid would end up in the lungs)?? who knows really. kind of a mystery with this one!
- Dec 4, '11 by quiksilverkn12Heres another thought. Do you know if he is taking any diuretics? in order to reduce the edema? and at the same time, the IV is for risk of dehydration? total guess right now.
if pitted edema +1, +2, +3 to check for right heart failure. But i'll probably would say SOB because of the obesity haha
- Jan 2, '12 by NCRNMDMThe fluids are at 80 ml/hr because of his CHF. If you give someone with CHF IV fluid at a rapid rate, you run the risk of putting them into a hypervolemic state, and, possibly, pulmonary edema. Even rates of 125 or 150 ml/hr can be too much for some of these patients. When it comes to CHF patients with preexisting edema, it's better to be safe than sorry when it comes to fluid administration. HCTZ is a diuretic that is often combined with a medication, in this case an ACE, to reduce blood pressure and manage edema. The SOB on activity is probably due to multiple factors. The patient is obese, has CHF, and edema. Due to the fluid accumulation, the decreased heart function, and the obesity, he has SOB, and probably activity intolerance. The edema is also probably a mixed cause. The CHF and lymphedema probably each contribute to the edema your patient is experiencing. The patient does need IV fluids in order to maintain an IV line so that your patient can be treated with antibiotics for the cellulitis, as well as other medications. The fluids may also be used to regulate fluid and electrolyte balance, especially if your patient is NPO, on a special diet, or not eating and drinking like he should be.
- Jan 2, '12 by IHeartDukeCTICUGood post above. Additionally, just because someone has +4 edema, does not mean that they are fluid overloaded intravascularly, i.e. think third spacing. You can have pts who have gross edema but are dry in the vascular space. Not sure how long the pt has been inpatient, but nutrition status can affect oncotic/osmotic pressure/fluid regulation i.e. proteins. Very multifactorial and def not a black and white case
- Jan 4, '12 by GrnTeaas iheartdukecticu says, lousy serum proteins make low oncotic pressure so fluid will exit the vascular space, and can leave the vascular space dry. also cellulitis and inflammation makes capillary walls more permeable, so fluid leaks out more easily. check this patient's serum proteins -- albumin and prealbumin-- if they are low, that's one big clue.
also-- and this is big-- low serum proteins make it very hard to heal & to keep your immune system up to snuff. implications for an obese cellulitic guy, ya think? i see people all the time with chronic nonhealing wounds that nobody's bothered to look at that.
- Jan 4, '12 by Esme12Just because someone has edema doesn't mean they are not intravascularly dehydrated. Look at nutritional status and albumin is a big one. Comorbidities are difficult and causes for specific symptoms are multifaceted. Sound like this patient has had lymphoma for some time which leads to chronic cellulitis. Lymphedema also causes venous stasis which furthers the accumulation of fluidNursing Care Plan
Congestive Heart Failure, Fluid Volume Excess
Nursing Care Plan for Activity Intolerance
Nursing Care Plans, Care Maps and Nursing Diagnosis
Cellulitis may occur anywhere on the body, but the lower leg is the most common site of the infection (particularly in the area of the tibia or shinbone and in the foot; see the illustration below), followed by the arm, and then the head and neck areas. In special circumstances, such as following surgery or trauma wounds, cellulitis can develop in the abdomen or chest areas. People with morbid obesity can also develop cellulitis in the abdominal skin. Special types of cellulitis are sometimes designated by the location of the infection. Examples include periorbital (around the eye socket) cellulitis, buccal (cheek) cellulitis, facial cellulitis, and perianal cellulitis.
The signs of cellulitis include redness, warmth, swelling, tenderness, and pain in the involved tissues. Any skin wound or ulcer that exhibits these signs may be developing cellulitis.Other forms of non infectious inflammation may mimic cellulitis. People with poor leg circulation, for instance, often develop scaly redness on the shins and ankles; this is called "stasis dermatitis" and is often mistaken for the bacterial infection of cellulitis.
Cellulitis Treatment, Causes, Complications, Picture - MedicineNet.com
Lymphedema may be inherited (primary) or caused by injury to the lymphatic vessels (secondary). It is most frequently seen after lymph node dissection, surgery and/or radiation therapy, in which damage to the lymphatic system is caused during the treatment of cancer, most notably breast cancer. In many patients with cancer, this condition does not develop until months or even years after therapy has concluded. Lymphedema may also be associated with accidents or certain diseases or problems that may inhibit the lymphatic system from functioning properly. In tropical areas of the world, a common cause of secondary lymphedema is filariasis, a parasitic infection. It can also be caused by a compromising of the lymphatic system resulting from cellulitis.
While the exact cause of primary lymphedema is still unknown, it generally occurs due to poorly developed or missing lymph nodes and/or channels in the body. Lymphedema may be present at birth, develop at the onset of puberty (praecox), or not become apparent for many years into adulthood (tarda). In men, lower-limb primary lymphedema is most common, occurring in one or both legs. Some cases of lymphedema may be associated with other vascular abnormalities.
The onset of secondary lymphedema in patients who have had cancer surgery has also been linked to aircraft flight (likely due to decreased cabin pressure). For cancer survivors, therefore, wearing a prescribed and properly fitted compression garment may help decrease swelling during air travel.
Some cases of lower-limb lymphedema have been associated with the use of tamoxifen, due to the blood clots and deep vein thrombosis (DVT) that can be caused by this medication. Resolution of the blood clots or DVT is needed before lymphedema treatment can be initiated.
Lymphedema - Wikipedia, the free encyclopedia
The links to the care plans may give you help and direction.